Economics at your fingertips  

Welfare analysis of currency regimes with defaultable debts

Aloisio Araujo, Marcia Leon and Rafael Santos ()

Journal of International Economics, 2013, vol. 89, issue 1, 143-153

Abstract: We modify the Cole and Kehoe model by including domestic debt. According to the original model, a speculative attack on a high debt level issued abroad triggers external debt default. Here, it is possible to inflate away the domestic debt to avoid the external debt default. We consider two possibilities for domestic debt denomination: (i) local currency and (ii) common currency. In the second case, inflation depends on a monetary union decision. Our numerical results show that to have a debt share denominated in a common currency is optimal when the refinancing risks are highly correlated across union members. Otherwise, the best is to keep the domestic debt denominated in local currency. Finally, the extreme case of having all debt issued abroad and denominated in a foreign currency is suitable when, under alternative regimes, suboptimal inflation motivated by political factors is likely. Although the paper was originally developed for emerging market economies, it sheds some light on the recent Eurozone crisis.

Keywords: Dollarization; Optimum currency area; Speculative attacks; Debt crisis (search for similar items in EconPapers)
JEL-codes: F34 F36 F47 H63 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (19) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jinteco.2012.07.002

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

Page updated 2021-04-08
Handle: RePEc:eee:inecon:v:89:y:2013:i:1:p:143-153